Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Pocatello, ID

August 3, 2002Clark County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 3, 2002, 7:25 PM MDT for Clark County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2002, 7:25 PM MDT (01:25 UTC)
Expired
Aug 3, 2002, 8:00 PM MDT
In force
35 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Clark County, ID

The radar

The Pocatello radar (KSFX), 134 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.4 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2002-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2002-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3108 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS55 KPIH 040125
SVRPIH
IDC033-040200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
725 PM MDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLARK COUNTY IN SOUTHEAST IDAHO

* UNTIL 800 PM MDT

* AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS FROM SPENCER TO 16 MILES SOUTHEAST 
  OF SPENCER...OR FROM 36 MILES NORTHWEST OF ST. ANTHONY TO 23 
  MILES NORTHWEST OF ST. ANTHONY...MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
KILGORE BY 750 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:55 PM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 3, 2:55 PM MDT, 4 hours 30 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
255 PM MDT SAT AUG 3 2002

LOW PRESSURE SYSTEM REDEVELOPING SOUTHWARD ALONG THE WASHINGTON COAST
WITH FLOW ALOFT OVER SOUTHEAST IDAHO BACKING TO SOUTHWEST.  ONE
EMBEDDED DISTURBANCE IN THIS FLOW TRIGGERING SCATTERED LIGHT RAIN
SHOWERS AND ISOLATED THUNDERSTORMS FROM NEAR AMERICAN FALLS TO ISLAND
PARK.  THESE SHOWERS WILL MOVE NORTHEAST THROUGH MID AFTERNOON.
SECOND DISTURBANCE IN WESTERN NEVADA MOVING THIS WAY AND WILL REACH
FORECAST AREA LATER THIS EVENING.  RADAR AND SATELLITE INDICATED
THUNDERSTORMS DEVELOPING IN OWYHEE COUNTY AT THE MOMENT.  EXPECT
SHOWERS TO TRACK FROM TWIN FALLS AREA TO ISLAND PARK BETWEEN 600 PM
AND MIDNIGHT.  LITTLE IN THE WAY OF MEASURABLE RAIN REPORTED SO FAR.
EMBEDDED FEATURES SUPPORTED BY CAPE 300 TO 700 J/KG THIS AFTERNOON AND
SOME SPEED DIVERGENCE ALOFT THAT APPEARS TO INCREASE AS JET SKIRTS
ALONG THROUGH SOUTHERN CANADA. 12Z 700 AND 500MB PLOTS INDICATED SOME
WARM ADVECTION THAT MESOETA PICKS UP ON AND STABILIZES AIRMASS SOME
DURING THE AFTERNOON.  TOWARDS MIDNIGHT TONIGHT H3 65KT JET
MAX ALSO MOVES UP THROUGH CENTRAL NEVADA. PER ETA AND MESOETA SHOWERS
LINGER THROUGH AROUND MID DAY SUNDAY WITH AIRMASS BEGINNING TO DRY OUT
DURING THE AFTERNOON.

EXTENDED MODELS STILL SHEAR LOW OFF WASHINGTON COAST TO THE NORTHEAST
TUESDAY AND WEDNESDAY.  LITTLE MOVEMENT OF THIS TROUGH INLAND BUT JUST
ENOUGH SHIFT IN PATTERN TO PLACE SOUTHEAST IDAHO IN DRY POCKET BETWEEN
TROUGH AND MONSOON MOISTURE ANGLED THROUGH FOUR CORNERS AND COLORADO.
WITH TROUGH LIFTING NORTHEAST...AVN/MRF TRIES TO BUILD RIDGE BACK TO
THE WEST AROUND THURSDAY.  COULD BE SLIGHT CHANCE OF THUNDERSTORMS IN
SOUTHEAST CORNER OF CWA.  WILL KEEP FORECAST JUST PARTLY CLOUDY FOR
NOW. SURVICK

.KSFX...OPERATIONAL...VCP 21.

BYI 58/87/56/84 3210

.PIH...NONE.

PIH BB 055/088 052/087 052 08321

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:41 PM MDTSevere Thunderstorm WarningPIHBonneville34 min
Aug 3, 7:17 PM MDTSevere Thunderstorm WarningPIHFremont, Jefferson, Madison28 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.